Jan. 21, 2010 Acute adverse reactions from gadolinium-based contrast agents used during magnetic resonance imaging (MRI) to help improve the information seen on the images rarely occur, according to a study published in the February issue of the American Journal of Roentgenology.
Since approval of the first gadolinium-based contrast agent the use of contrast agents for MRI has been evolving. "These agents are useful in the diagnosis of several diseases and conditions and are considered generally safe in clinical practice," said Hani H. Abujudeh, MD, lead author of the study. "However the association between the use of gadolinium-based agents and nephrogenic systemic fibrosis (NSF) has sparked controversy over the years," said Abujudeh.
NSF is a potentially lethal systemic disease that has raised the concern over the use of gadolinium-based contrast agents for imaging of patients with underlying renal impairment. "When prescribing gadolinium-based contrast agents, radiologists need to consider not only the risk of NSF but also the risk of acute adverse reactions," he said.
The study, performed at Massachusetts General Hospital and Harvard Medical School, included a total of 32,659 gadolinium-based contrast injections for MRI examinations. "A total of 51 acute adverse reactions occurred in 50 patients, accounting for 0.16 percent of all administrations," said Abujudeh. The majority of the reactions that did occur were mild including nausea, vomiting, headache, and dizziness. However six moderate and two severe reactions did occur.
"In our study, acute adverse reactions were rare. However it is still important that radiologists and patients be aware of the risks associated with the use of gadolinium-based contrast agents, especially those associated with NSF," said Abujudeh.
Other social bookmarking and sharing tools:
The above story is reprinted from materials provided by American College of Radiology / American Roentgen Ray Society, via EurekAlert!, a service of AAAS.
Note: If no author is given, the source is cited instead.